Minnesota, 2004

Flash Flood and Hail in Minnesota, June 30, 2004

June 30, 2004 · NWS MPX · 25 events in 8 counties and zones

16 hail, 8 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 30, 2:00 AM CST, 11 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 2:00 AM CST, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT WED JUN 30 2004

.DISCUSSION...
FORECAST CONCERN NEAR TERM...FRONTAL MOVEMENT AND CONVECTIVE
INITIATION POTENTIAL.  WEAK ISENTROPIC LIFT/ELEVATED INSTABILITY HAS
GENERATED A FEW -SHRA/-TSRA OVER SOUTHEAST SODAK THIS MORNING.  NEW
ETA INDICATES INSTABILITY SHOULD REMAIN OVER THIS REGION THIS
MORNING/BRUSHING SOUTHWEST CORNER PERHAPS BEFORE DISSIPATING.  FOCUS
THEN TURNS TO FRONT MOVING INTO NORTHERN MN THIS MORNING.  SOME
CONVECTION ASSOCIATED...ASSOCIATED WITH SHORT WAVE TROF.  BEST
FORCING SHIFTS OFF INTO GREAT LAKES REGION DURING THE DAY...AS FRONT
SAGS INTO NORTHERN CWA THIS AFTERNOON.  EXPECT SOME SCATTERED
CONVECTION TO DEVELOP IN BEST MOISTURE CONVERGENCE ZONE AND
INSTABILITY POCKET.  CIN DROPS TO ZERO...MAINLY INTO NORTHEAST CWA
BY LATE AFTERNOON.  THIS THEN SAGS SOUTH DURING THE EVENING...AND
WEAKENS AFTER MIDNIGHT INTO SOUTHERN MN.  WILL CONTINUE SCATTERED
WORDING WITH THE ACTIVITY AS FRONT SAGS SOUTH. TEMPERATURES SHOULD
MAX OUT CLOSE TO 90 IN WEST CENTRAL MN.  MAY BE SOME CUMULUS
DEVELOPMENT THIS AFTERNOON THERE AS LOW LEVEL MOISTURE INCREASE. AND
SOME MORNING ACCAS MAY LIMIT READINGS SOMEWHAT AS WELL.  STILL LIKE
WARMER MAV/NGM COMBO TODAY...WITH SOUTHWEST FLOW AHEAD OF FRONT.

FRONT SAGS INTO SOUTHERN MN AND WEAKENS OVERNIGHT AND THURSDAY.
WILL CONTINUE LOW CHANCE POPS DURING THIS PERIOD...AS FORCING
LIMITED.  SOME QUESTION AS TO ANY REDEVELOPMENT THURSDAY NIGHT AND
EARLY FRIDAY AS WELL.  AGAIN FORCING WEAK...AS WAITING ON NEXT SHORT
WAVE MOVING THROUGH LATER FRIDAY INTO SATURDAY.  WILL STAY THE
COURSE FOR NOW...AND SEE WHAT NEXT MODEL RUN DELIVERS.

LONGER TERM...SATURDAY THROUGH WEDNESDAY...THE GFS CONTINUES TO
STRUGGLE WITH THE UPCOMING WEEKEND. A RATHER STRONG LOW AT H5 IS
FORECAST TO PASS SOUTH OF US EARLY SATURDAY WHILE A SERIES OF
NORTHERN STREAM SHORT WAVES PASS BY JUST TO THE NORTH OF US. A COLD
FRONT IS STILL EXPECTED TO WORK SOUTHWARD ACROSS THE FORECAST AREA
DURING THE SATURDAY-SUNDAY TIME PERIOD BUT THE FOCUS ON FORCING IS
WELL TO THE SE WITH THE UPPER LOW. SURFACE HIGH PRESSURE SHOULD TAKE
CONTROL FROM CANADA BY MONDAY NIGHT AND PERSIST INTO EARLY
WEDNESDAY. FEW CHANGES MADE TO THE WX PORTION OF THE EXTENDED GRIDS
WITHOUT SEEING THE NEW ENSEMBLE DATA.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

/RAH
Hazardous weather outlook, Jun 30, 4:27 AM CST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
527 AM CDT WED JUN 30 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-011027-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
527 AM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SLOWLY SOUTHWARD ACROSS MINNESOTA AND
WISCONSIN TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF THE FRONT THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME
SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS...ESPECIALLY
ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN...AND CONTAIN
DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION ON SATURDAY. A FEW
SEVERE STORMS...WITH DAMAGING WINDS AND HAIL...ARE POSSIBLE AHEAD OF
THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

RAH

The radar

The Minneapolis radar (KMPX), 28 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

16 hail, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Meeker

When
June 30, 1:40 PM CST
Where
Meeker County, 3 mi S of Cedar Mills
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.000, -93.283

Thunderstorm Wind, Renville

When
June 30, 1:45 PM CST
Where
Renville County, 3 mi NE of Lakeside
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.050, -93.167

Tree tops were snapped.

Thunderstorm Wind, McLeod

When
June 30, 2:00 PM CST
Where
McLeod County, 4 mi S of Hutchinson
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.083, -93.250

One machine shed was destroyed and another was heavily damaged on a farm along Highway 15. A Quonset hut was also shifted off its foundation. Six power poles along Highway 15 near the farm were downed.

Hail, McLeod

When
June 30, 2:05 PM CST
Where
McLeod County, 5 mi S of Hutchinson
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.050, -93.083

Thunderstorm Wind, McLeod

When
June 30, 2:05 PM CST
Where
McLeod County, 1 mi SE of Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.033, -93.467

Two trees were downed onto York Road east of Underwood Avenue.

Thunderstorm Wind, McLeod

When
June 30, 2:07 PM CST
Where
McLeod County, Hutchinson
Measured
55 kt (63 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
44.883, -94.533

A construction trailer was flipped on the southwest side of town. Two people inside the trailer were injured. Trees were downed in the vicinity.

Hail, McLeod

When
June 30, 2:10 PM CST
Where
McLeod County, 4 mi NE of Stewart
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.850, -94.500

Numerous corn and bean crops were shredded by hail. Some of the worst damage was found in a two to three mile area east of Lake Marion.

Hail, McLeod

When
June 30, 2:18 PM CST
Where
McLeod County, 1 mi N of Brownton
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.833, -94.367

Thunderstorm Wind, McLeod

When
June 30, 2:18 PM CST
Where
McLeod County, 2 mi N of Brownton
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.817, -94.367

A cluster of trees was downed.

Hail, McLeod

When
June 30, 2:18 PM CST
Where
McLeod County, Biscay
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.867, -94.350

Hail, McLeod

When
June 30, 2:30 PM CST
Where
McLeod County, 7 mi E of Brownton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.883, -94.367

Hail, Wright

When
June 30, 2:30 PM CST
Where
Wright County, 3 mi S of Montrose
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.750, -94.433

The nickel sized hail stripped leaves and small branches from trees.

Hail, McLeod

When
June 30, 2:39 PM CST
Where
McLeod County, Sumter
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.750, -94.350

Thunderstorm Wind, McLeod

When
June 30, 2:39 PM CST
Where
McLeod County, Sumter
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.767, -94.350

Large trees were downed.

Hail, Sibley

When
June 30, 2:45 PM CST
Where
Sibley County, 1 mi W of New Auburn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.833, -94.283

Flash Flood, McLeod

When
June 30, 2:45 PM CST to 3:45 PM CST
Where
McLeod County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
44.667, -94.250

Water overflowed across County Road 13. Crops were damaged by flood waters near Brownton. Up to 3 inches of rain fell southwest of Glencoe.

Hail, McLeod

When
June 30, 2:50 PM CST
Where
McLeod County, Glencoe
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.733, -94.200

Hail, Hennepin

When
June 30, 2:50 PM CST
Where
Hennepin County, Plymouth
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Dime sized hail fell just northwest of the intersection of I-394 and Highway 169.

Hail, Hennepin

When
June 30, 3:15 PM CST
Where
Hennepin County, Maple Grove
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
45.017, -93.917

Nickel sized hail fell near the intersection of Bass Lake Road and Sycamore Lane.

Hail, Hennepin

When
June 30, 3:15 PM CST
Where
Hennepin County, New Hope
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.733, -94.267

Hail, Hennepin

When
June 30, 3:24 PM CST
Where
Hennepin County, Crystal Arpt
Measured
1 in hail
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.733, -94.267

Hail, Hennepin

When
June 30, 3:32 PM CST
Where
Hennepin County, Minneapolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.767, -94.150

Penny sized hail fell in northeast Minneapolis along University Avenue.

Thunderstorm Wind, Ramsey

When
June 30, 3:35 PM CST
Where
Ramsey County, Arden Hills
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
45.150, -93.483

Large tree branches were downed at the intersection of I-694 and I-35W.

Thunderstorm Wind, Anoka

When
June 30, 3:35 PM CST
Where
Anoka County, Fridley
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.067, -93.367

Large tree limbs were downed across power lines near Moore Lake.

Hail, Ramsey

When
June 30, 3:50 PM CST
Where
Ramsey County, Vadnais Hgts
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -93.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405265, 5405266, 5405267, 5405268, 5405269, 5405270, 5405271, 5405272, 5405273, 5405274, 5405275, 5405276, 5405277, 5405278, 5405279, 5405510, 5405280, 5405515, 5405281, 5405282, 5405509, 5405511, 5405512, 5405513, 5405514.